Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

What causes symptoms of burning feet and crampy calves in an alcoholic?

User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 2756 Questions
I'm wrinting this on behalf of my dad. I haven't seen him for 5 years and he's visiting us in Australia. I noticed today that he walks much more slowly than he used to. He tells me that his calves are tight and almost crampy after rest and very early morning, and he gets burning feet after a couple of hours on the golf course. He is an old fashioned social drinker (read alcoholic) and get gout when he drinks beer and white wine. So he sticks to red wine (4-5 glasses a day as far as I can tell, but easily more if encouraged). He also gets a tremor before lunch which is when he permits himself his first glass of wine or whatever else is on offer. He says that his cholesterol level is "excellent". He's not overweight and has no joint pains anywhere. I noticed about 8 years ago when we were in Merida, Mexico that his ankles swelled up a lot, but then so did mine... My name is XXXX
Posted Mon, 6 Jan 2014 in Brain and Spine
Answered by Dr. Srikanth Reddy 58 minutes later
Brief Answer: Peripheral Neuropathy Detailed Answer: Hello, Thanks for choosing health care magic for posting your query. I have gone through your question in detail and I can understand what you are going through. The kind of symptoms that you are describing in father who drink alcohol daily since long and has tremors if he doesn't take one which resolve after taking alcohol suggests that they are withdrawal symptoms. You father seems to have developed alcohol dependence over a period of time. The symptoms of burning feet and crampy calves further suggest that your father has developed a condition called peripheral neuropathy. This occurs cause of deficiency of Vit B1 (thiamine) cause of alcoholand this needs to be supplimented as tablets. Further the pain has to be controlled with pregabaline, methylcobalamine or carbamazepine. Please discuss these issues and medicines with your treating psychiatrist who can issue you a prescription for the same. Hope I am able to answer your concerns. If you have any further query, I would be glad to help you. If not, you may close the discussion and if possible you may rate the answer for me, so that I get a good feedback. In future if you wish to contact me directly, you can use the below mentioned link: Wish you good health, Kind regards Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by
Follow-up: What causes symptoms of burning feet and crampy calves in an alcoholic? 40 minutes later
Do I really need to send him to a psychiatrist??? Won't a general physician be enough?
Answered by Dr. Srikanth Reddy 6 minutes later
Brief Answer: Both are fine Detailed Answer: Hello Thanks for the follow-up query. As far as the peripheral neuropathy is concerned, a general physician is fine. However your father may require a proper alcohol DE-addiction as well with detoxification and relapse prevention which is best done by a psychiatrist. You may start getting the things done by a general physician and if required you may approach a psychiatrist. Regards Dr. Srikanth Reddy
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor